Statin caused peripheral neuropathy

I am very, very angry. 60 yrs of dealing with type 1 and no neuropathy of any kind UNTIL I started on statins. I have tried most of them over the years due to high LDL which might have led to getting 2 heart stents 9 yrs ago. I also had a grandfather who died of a heart attack in his 60’s. I have had bad reactions to all statins, bit I tried Zetia last year because of the different way it is processed in the system.

After a few weeks, I noticed my feet were burning at night. I looked up side effects of Zetia and sure enough peripheral neuropathy was listed. I immediately stopped taking it and the burning went away a few days later.

Then after a few months I tried a very small dose of Crestor. Soon I was dealing with neuropathy once again. I immediately quit the drug about 2 months ago, but the neuropathy is not going away.

Not a great sleeper anyway, I often wake up with burning feet.

What can I do about this? It feels like a bad joke.

I take Lyrica 3X a day because of PN. It works like magic. If I miss my afternoon pill by a couple of hours, my body reminds me that I missed it, thanks to a return of the stinging which is randomized throughout–it’s not centralized in my feet like for a lot of folks. I take 75mg caps and get them for free thru the Pfizer Patients Assistance Program. It beats paying a fortune for them through Optum Rx

2 Likes

Lyrica is an amazing drug for nerve pain. You have to be careful with it, because it’s a psych med that can have some serious side effects.

1 Like

Worried about the side effects, since I seem to be very susceptible to side effects. I will look it up though. Thanks to both of you.

Was this before starting statins (burning feet) ?

I have been taking simvastatin for over 20 years without symptoms.

I did have neuropathy for a short time, after chemo. But used gabapentin and B vitamins and it was resolved. (Also taking simvastatin during that time, still do vitamin B, stopped gabapentin.)

No neuropathy whatsoever before Zetia. Took Zetia for a short time maybe 6 weeks and developed neuropathy while taking it. Stopped it and the neuropathy almost immediately disappeared. I know the neuropathy is caused by statins. It is listed on their list of side effects.

I have had no side effects.

Good to know.

1 Like

You cannot PRESUME that you will have side effects. It doesn’t do anything to me except eliminate 100% of the PN. I can’t take neurontin–that zonks me out. All u can do is TRY. It’s a great advancement in meds for us diabetics and it’s used for a number of other diseases as well.

I take ALA, alpha lipoic acid, every day because I’ve read that it may help keep nerves healthy. I do not currently have neuropathy, so I can’t say from experience that it helps.

Here’s a WebMD article: https://www.webmd.com/diet/alpha-lipoic-acid-ala#1

The evidence is limited, but it is used in Europe to treat neuropathy. There are no known side effects as it’s something the body should naturally produce.

I take it every day even with the limited evidence because it’s not harmful. The potential benefits are worth it even if its impact is limited or nonexistent.

2 Likes

No, I don’t presume I will have side effects, but I can’t take statins and I recently started taking something for blood pressure and I have side effects from it. Thankfully I have added a supplement which allows me to reduce my dose of the blood pressure med. Sure glad that you don’t have any side effects from Lyrica.

I will try ALA. Thanks!

BP meds are notorious for side effects. even meds not expressly designed for BP, such as BPH drugs–they also lower BP. I get lightheaded if I take the slightest higher dosage to help with BPH symptoms. It’s a fine line to tread to treat the BPH yet not drop my BP too far. I just had my flomax (I’ve taken it for only about a month or 2) doubled. The first day it was doubled (yesterday) I started having that familiar light headedness when rising. Very annoying. I’m not to keen on the possibility of keeling over and hurting myself from a BP drop.

I forgot, for years I was taking an actual BP med for BPH–doxazosin. A quarter of a pill per day makes the difference between being light headed or not and it is a very small dose to begin with. But now I’m on flomax instead.

That doesn’t sound good! Mine just makes me tired and a bit dizzy. I started taking it before bed and that helped tremendously.

I used to take my doxazosin at bedtime, but ended up splitting the dose so that I’d not have so much of that med on board the next morning. Now, as of a couple of days ago, I’m taking Flomax (in lieu of doxazosin) which also lowers BP. The urologist told me to to take one in the AM and one at night WITH food. My previous uro had me taking one pill 30 minutes after a meal. I can already see that those two Flomax per day are making me lightheaded at times. If it persists I’m going to chat with the new urologist about his “take 2 a day” Rx.

I’m sorry to hear about your neuropathy. Have you had your vitamin B12 level checked? I was having major tingling, pins and needles, and numbness in my hands and feet and some other areas when my B12 was low. I took supplements that bumped it to the middle of the normal range, and virtually all my symptoms went away. Since I’ve stopped taking daily supplements three months ago, my B12 has dropped by 50%, and my symptoms have increased a bit more even just with that drop. I think my next B12 test in three months will probably be low again and I’ll probably end up taking supplements.

1 Like

That’s a really good point Jen.

I also need to take B12 supplements. I had low B12 and D levels a few years back and had some nasty symptoms that I never completely recovered from. I mostly did, but not completely.

At the time, I was not aware that low B12 was common among people with type 1. I think D and B12 should be checked regularly for people with type 1.

1 Like

My primary care doc checks often the d level and B12

1 Like

@Jen , I take a multivitamin daily pumps up the B12. I do take a D supplement as well. I use a generic Centrum for women

I don’t know my B12 levels. I’d have to dig thru labs going back a long way but doubt it’s been checked–but I could be wrong.